Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 282, NWS Austin/San Antonio, TX

September 1, 2004Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 1, 2004, 12:58 AM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2004, 12:58 AM CDT (05:58 UTC)
Expired
Sep 1, 2004, 4:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 010606
FFWSAT
TXC465-010900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1258 AM CDT WED SEP 1 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 400 AM CDT

* AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAINS FROM NUMEROUS SHOWERS AND THUNDERSTORMS 
  OVER THE SOUTHERN HALF OF VAL VERDE COUNTY. THIS ACTIVITY IS       
  MOVING SLOWLY NORTHEAST AT 5 TO 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LOMA ALTA...LAUGHLIN AFB...
  LANGTRY...JUNO AND DEL RIO.

FLOOD WATERS ARE MOVING DOWN THE DEVILS RIVER FROM THE NORTHERN 
COUNTY BORDER TO BAKERS CROSSING AND HIGHWAYS 189 AND 163 ARE 
ALREADY CLOSED. THESE ADDITIONAL RAINS WILL ONLY AGGRAVATE THE 
FLOODING ALONG THE DEVILS RIVER AND ITS TRIBUTARIES. LOW WATER 
CROSSINGS MAY ALSO BECOME FLOODED OVER SECONDARY ROADWAYS FROM 
LANGTRY TO JUST NORTHWEST OF DEL RIO THROUGH 4 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2970 10138 2966 10138 2965 10133 2958 10131
      2959 10125 2953 10127 2947 10109 2937 10101
      2924 10081 2926 10078 2944 10070 3007 10071
      3008 10092 3029 10093 3029 10128 2998 10144
      2978 10176 2979 10148

$$
1 follow-up statement
000 
WGUS74 KEWX 010749
FFSSAT
TXC465-010900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
249 AM CDT WED SEP 1 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 400 AM CDT FOR VAL VERDE
COUNTY...

AT 249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF MODERATE TO HEAVY RAIN OVER THE SOUTHERN HALF OF 
VAL VERDE COUNTY. THIS ACTIVITY CONTINUES TO REDEVELOP OVER NORTHERN 
MEXICO WITH RAINFALL TOTALS EXPECTED TO REACH 1 TO 2 INCHES IN 
ISOLATED LOCATIONS THROUGH 4 AM. ADDTIONAL RAINS ARE EXPECTED WHICH  
COULD RESULT IN AN EXTENSION OF THE FLASH FLOOD WARNING INTO LATER 
THIS MORNING. 

FLOOD WATERS ARE MOVING DOWN THE DEVILS RIVER FROM THE NORTHERN 
COUNTY BORDER TO BAKERS CROSSING...AND HIGHWAYS 189 AND 163 ARE 
ALREADY CLOSED. THESE ADDITIONAL RAINS WILL ONLY AGGRAVATE THE 
FLOODING ALONG THE DEVILS RIVER AND ITS TRIBUTARIES. LOW WATER 
CROSSINGS MAY ALSO BECOME FLOODED OVER SECONDARY ROADWAYS FROM 
LANGTRY TO THE NORMALLY DRY ARROYOS NEAR THE EASTERN BANKS OF 
AMISTAD RESERVOIR THROUGH 4 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2970 10138 2966 10138 2965 10133 2958 10131
      2959 10125 2953 10127 2947 10109 2937 10101
      2924 10081 2926 10078 2944 10070 3007 10071
      3008 10092 3029 10093 3029 10128 2998 10144
      2978 10176 2979 10148

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 8:50 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 31, 8:50 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
850 PM CDT TUE AUG 31 2004

.DISCUSSION...
A WEAK UPR LOW OVR WEST TX AND A COOL SFC RDG OVR S CENTRAL TX
RESULTING IN SOME ISENTROPIC LIFT THAT WILL KEEP THE SCATTERED
SHOWERS AND THUNDERSTORMS GOING AT LEAST THRU MIDNIGHT...AND
LIKELY THRU THE OVERNIGHT HOURS ACROSS THE FAR WRN CWA.  THERE COULD
BE SOME LOCALLY HEAVY RAINFALL OF 2 TO 3 INCHES FROM TRAINING SHOWERS
MOVG NORTHWARD FROM MEXICO INTO THE WRN COUNTIES AND WILL CONT
CHC POPS AND MAKE MENTION OF LOCALLY HEAVY RAIN IN THE UPDATED
PACKAGE.

&&

.PREV DISCUSSION...
AN UPPER LOW OVER THE TRANS-PECOS IS GENERATING SHOWERS AND
THUNDERSTORMS ACROSS THE WESTERN HALF OF THE CWA WHILE DRIER AIR IS
WORKING INTO THE EASTERN CWA. FOR TONIGHT, POPS RANGE FROM CHANCE
WEST TO NIL EAST. UPPER LOW SLOWLY WEAKENS WEDNESDAY AS IT
TRANSITIONS INTO SHEAR AXIS THURSDAY INTO SATURDAY. DRIER COLUMN OF
AIR MAY FINALLY WORK INTO CWA ON WEDNESDAY. STILL HANG ON TO SLIGHT
POPS OUT WEST WHERE SOME MOISTURE CONVERGENCE POSSIBLE ON WEDNESDAY.
BY THURSDAY INTO SATURDAY, SURFACE RIDGE WEAKENS ALLOWING FOR SOME
MOISTURE TO RETURN WITH SEABREEZE BECOMING FOCUS FOR POPS IN THE
SOUTHEAST, ALTHOUGH SHEAR AXIS MAY ENHANCE LIFT. ANOTHER UPPER TROUGH
MOVES THROUGH THE GREAT BASIN AND INTO THE PLAINS BY THE WEEKEND.
THIS WILL CAUSE A COOL FRONT TO MOVE THROUGH THE AREA ON SUNDAY,
HOWEVER IT APPEARS THAT SURFACE RIDGE WILL BRIDGE THE BOUNDARY IF
FRANCES MOVES FURTHER WEST THAN ANTICIPATED. WILL GO WITH SLIGHT
POPS AREAWIDE ALONG AND BEHIND THE FRONT SUNDAY INTO MONDAY, THEN
RIDGING WILL MAKE FOR NO POPS ON TUESDAY. TEMPERATURES WILL REMAIN
BELOW SEASONAL AVERAGES THROUGH MOST OF THE FORECAST CYCLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  93  67  93 /  10   5   5   5
AUSTIN BERGSTROM INTL AIRPORT  63  93  64  93 /  10   5   5   5
DEL RIO INTL AIRPORT           70  90  69  92 /  40  20  20   5
SAN ANTONIO INTL AIRPORT       68  93  68  93 /  10   5   5   5

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

01/03/PM
Hazardous weather outlook, Aug 31, 5:22 AM CDT, 19 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
522 AM CDT TUE AUG 31 2004

TXZ171>173-183>194-202>209-217>225-228-011100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
522 AM CDT TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY OVER
THE WEST AND SOUTHWEST PART OF SOUTH CENTRAL TEXAS...IN AN AREA
ALONG AND WEST OF A PEARSALL TO LEAKEY TO THE NORTHEAST PART OF
EDWARDS COUNTY LINE.

WIND GUSTS OF 20 TO 40 MPH...OCCASIONAL LIGHTNING AND BRIEF HEAVY
RAIN IS POSSIBLE WITH THE STRONGER THUNDERSTORMS.  LOCALLY HEAVY
RAINFALL COULD PRODUCE ISOLATED 1 TO 2 INCH RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED DAYTIME TO EARLY EVENING SHOWERS OR THUNDERSTORMS
ARE POSSIBLE OVER THE SOUTH AND SOUTHEAST PARTS OF SOUTH
CENTRAL TEXAS FRIDAY.

WIDELY SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE SATURDAY
OVER SOUTH CENTRAL TEXAS...AND OVER THE EASTERN PART OF THE
AREA ON SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:39 AM CDTFlash Flood WarningEWXFrio3 hr
Sep 1, 11:11 AM CDTFlash Flood WarningEWXKinney3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.